Kansas, 2010

Tornado and Flash Flood in Kansas, June 21, 2010

June 21, 2010 · NWS GLD · 24 events in 9 counties and zones

A complex of intense thunderstorms moved southeast from Yuma county Colorado into northwest Kansas during the evening. One tornado developed in Yuma county, and a long path of large hail and damaging winds occurred over NW Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$212,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A complex of intense thunderstorms moved southeast from Yuma county Colorado into northwest Kansas during the evening. One tornado developed in Yuma county, and a long path of large hail and damaging winds occurred over NW Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 21, 4:15 PM MST, 1 hour 27 minutes earlier.

Area forecast discussion, Jun 21, 4:15 PM MST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
515 PM MDT MON JUN 21 2010

.SHORT TERM... (TONIGHT - THURSDAY)
220 PM MDT MON JUN 21 2010

VISIBLE SATELLITE IMAGERY EARLY THIS AFTERNOON SHOWS CU BUILD UP
OCCURRING IN THE EASTERN PORTION OF THE FORECAST AREA...WELL NORTH
OF THE ANALYZED FRONTAL POSITION ACROSS WEST CENTRAL KANSAS. MODELS
INCONCLUSIVE ON WHETHER OR NOT CONVECTION WILL DEVELOP IN THIS
AREA...MOST NOTABLY THE 18Z NAM WHICH HAS BACKED OFF COMPLETELY.
NONETHELESS...WILL CARRY SOME CHANCE POPS GIVEN THE FEATURES
MENTIONED. CONFIDENCE IS HIGHER THAT CONVECTION WILL DEVELOP IN
NORTHEAST COLORADO WHERE WEAK LOW LEVEL UPSLOPE...STEEP LAPSE RATES
AND AMPLE DEEP LAYER SHEAR WILL RESULT IN VIGOROUS UPDRAFTS. THIS
ACTIVITY MAY CONGEAL INTO AN MCS AND MOVE ACROSS THE NORTHERN
COUNTIES TONIGHT WITH A RISK OF HIGH WIND AND HAIL.

FRONT IS FORECAST TO LIFT NORTH AS A WARM FRONT ON TUESDAY...AND END
UP NEAR THE NEBRASKA STATE LINE. TEMPERATURES SOUTH OF THE FRONT
WILL APPROACH TRIPLE DIGITS...PARTICULARLY NEAR/SOUTH OF INTERSTATE
70 WHERE WESTERLY/DOWNSLOPE COMPONENT TO THE SURFACE WINDS WILL
CONTRIBUTE COMPRESSIONAL WARMING. EXPECT CONVECTION TO BE LIMITED TO
AREAS ALONG/NORTH OF THE FRONT IN THE NORTHERN CWA...AND NEAR THE
DRY LINE IN THE EASTERN CWA....LEAVING A FAIRLY LARGE PORTION OF IT
DRY.

RELATIVELY COOLER AIR WILL FILTER IN BEHIND THE FRONT TUESDAY NIGHT
AND WEDNESDAY. MOISTURE/INSTABILITY WILL BE PUSHED SOUTH DURING THE
DAY...BUT MOISTURE RETURN GETS UNDER WAY BY LATE AFTERNOON IN THE
SOUTHERN PLAINS AND CONVECTION EXPECTED TO DEVELOP IN SOUTHEAST
COLORADO WILL TRY TO DRIFT NORTHWARD WEDNESDAY NIGHT. CONFIDENCE IS
RATHER LOW SO FELT IT ONLY WARRANTED 20 POPS AT THIS POINT.

STRONG LOW LEVEL MOISTURE RETURN IS FORECAST ON THURSDAY WITH
SOUTHEASTERLY SURFACE WINDS. UPSLOPE FLOW INTO THE FRONT RANGE
COMBINED WITH WEAK SHORTWAVE TROUGH CLIMBING THE RIDGE AXIS WILL
RESULT IN SCATTERED CONVECTION IN EASTERN COLORADO BY THE AFTERNOON.
MEAN 0-6KM WINDS FORECAST TO BE 250/10-15KTS...SO SOME OF THESE MAY
SURVIVE INTO THE FORECAST AREA THURSDAY NIGHT WHERE THEY WILL
ENCOUNTER A 40KT SOUTHERLY LLJ AND COULD BE MAINTAINED WELL INTO THE
OVERNIGHT HOURS.

.LONG TERM... (FRIDAY - MONDAY)
220 PM MDT MON JUN 21 2010

UPPER RIDGE OVER THE SOUTHERN PLAINS TO START THE PERIOD WILL
RETREAT EASTWARD AS A DISTURBANCE DROPS INTO THE GREAT BASIN. IT
LIFTS RATHER QUICKLY ACROSS THE NORTHERN ROCKIES AND ADJACENT PLAINS
EARLY IN THE WEEKEND AS AN OPEN WAVE. HOWEVER...IT WILL OPEN THE
DOOR FOR OCCASIONAL SHORTWAVE TROUGH ENERGY TO MOVE ACROSS THE
CENTRAL ROCKIES AND FORECAST AREA. SURFACE LOW PRESSURE AND
ACCOMPANYING FRONTAL FEATURES WILL BE IN THE NEIGHBORHOOD ON FRIDAY
AND SATURDAY AND BE POSSIBLE INITIATING MECHANISMS FOR CONVECTION.
THOSE FEATURES MOVE SOUTH BY LATE IN THE PERIOD...BUT WITH LOW LEVEL
UPSLOPE DEVELOPING IN ITS WAKE CONVECTION WILL BE A DAILY CONCERN.
TEMPERATURES WILL START OUT ABOVE NORMAL...THEN GRADUALLY DIMINISH
TO NEAR NORMAL LATE IN THE PERIOD.

024
&&

.AVIATION...
515 PM MDT MON JUN 21 2010

FOR THE 00Z TAFS...VFR CONDITIONS EXPECTED TO PERSIST THROUGH THE
TAF PERIOD. THUNDERSTORM ACTIVITY OVER EASTERN COLORADO WILL
CONTINUE TO DRIFT EAST...WITH ADDITIONAL THUNDERSTORM DEVELOPMENT
EXPECTED AFTER 02Z. FOR NOW ACTIVITY AROUND GLD LOOKS ISOLATED...SO
KEPT VCTS IN GLD TAF FOR NOW. MORE WIDESPREAD CONVECTION EXPECTED
AROUND MCK DURING THE LATE EVENING HOURS...SO KEPT TSRA IN AFTER
03Z. CURRENTLY EXPECT STORMS TO DISSIPATE AT BOTH TERMINALS AFTER
05-06Z...HOWEVER WITH LATEST RUC INDICATING LLJ SUPPORT OVER
SOUTHERN NEBRASKA POSSIBLY CONTINUING INTO THE OVERNIGHT PERIOD CANT
RULE OUT LINGERING TSRA AFTER 06Z AT MCK...POSSIBLY REQUIRING A TAF
AMENDMENT LATER IF THIS SOLUTION PANS OUT. ISOLATED THUNDERSTORMS
EXPECTED TO DEVELOP AGAIN LATE AFTERNOON/EARLY EVENING TUESDAY...SO
INTRODUCED CB TO LATE PERIOD OF THIS TAF CYCLE.

DR
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jun 21, 9:44 AM MST, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1044 AM MDT MON JUN 21 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1044 AM MDT MON JUN 21 2010 /1144 AM CDT MON JUN 21 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT MAINLY ALONG AND NORTH OF A STATIONARY FRONT EXTENDING
FROM NORTHERN MISSOURI ACROSS KANSAS AND INTO SOUTHEAST COLORADO.
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE HIGHER TERRAIN OF
COLORADO AND MOVE NORTHEAST ACROSS THE REGION. STORMS WILL
INTENSIFY AS THEY MOVE EAST AND ENCOUNTER HIGHER MOISTURE AND A
MORE UNSTABLE ATMOSPHERE ACROSS THE CENTRAL HIGH PLAINS. LARGE
HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES ARE ALL POSSIBLE
WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MORE SEVERE WEATHER WILL BE POSSIBLE ACROSS THE REGION ON TUESDAY
WITH LITTLE OVERALL CHANGE IN THE WEATHER PATTERN. THE SEVERE
THREAT WILL DIMINISH BY WEDNESDAY WITH ADDITIONAL THUNDERSTORMS
POSSIBLE EACH DAY THROUGH THE END OF THE WEEK AND INTO THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Jun 21, 12:08 PM MST, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
108 PM MDT MON JUN 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     HAIL             1 N CLARKVILLE          40.39N 102.62W
06/20/2010  E1.00 INCH       YUMA               CO   CO-OP OBSERVER

            TIME OF REPORT ESTIMATED FROM RADAR

&&

JSL
Local storm report, Jun 21, 5:29 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
629 PM MDT MON JUN 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             YUMA                    40.12N 102.72W
06/21/2010  E2.75 INCH       YUMA               CO   TRAINED SPOTTER

&&

DR
Local storm report, Jun 21, 5:31 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
631 PM MDT MON JUN 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             YUMA                    40.12N 102.72W
06/21/2010  E1.50 INCH       YUMA               CO   EMERGENCY MNGR

            WALNUT HAIL

0629 PM     HAIL             YUMA                    40.12N 102.72W
06/21/2010  M2.75 INCH       YUMA               CO   EMERGENCY MNGR

&&

HENDERSON
Local storm report, Jun 21, 5:40 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
640 PM MDT MON JUN 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             YUMA                    40.12N 102.72W
06/21/2010  E1.75 INCH       YUMA               CO   TRAINED SPOTTER

&&

DR

The radar

The Goodland radar (KGLD), 106 km away, was scanning. The volume nearest the first event began at 00:40 UTC.

Open the radar archive at this moment

Event by event

14 hail, 8 thunderstorm wind, 1 tornado, 1 flash flood. Local standard time, as filed.

Hail, Greeley

When
June 21, 5:42 PM MST
Where
Greeley County, 2.76 mi S of Tribune Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.410, -101.750

Hail, Greeley

When
June 21, 5:49 PM MST
Where
Greeley County, 3.5 mi S of Whitelaw
Measured
1 in hail
Reported by
Public
Coordinates
38.400, -101.660

Thunderstorm Wind, Greeley

When
June 21, 5:49 PM MST
Where
Greeley County, 7 mi SE of Tribune
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.398, -101.659

Wind gusts estimated at 60 mph along with 1-inch diameter hail.

Thunderstorm Wind, Greeley

When
June 21, 5:50 PM MST to 5:55 PM MST
Where
Greeley County, 9.36 mi NNE of Whitelaw
Measured
78 kt (90 mph) estimated gust
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
38.569, -101.587

A possible microburst destroyed a newly build barn with debris blown to the northeast. A pickup truck parked inside was destroyed.

Hail, Wichita

When
June 21, 7:00 PM CST
Where
Wichita County, 0.54 mi W of Leoti
Measured
1 in hail
Reported by
Public
Coordinates
38.480, -101.360

A six-inch tree branch was also broken.

Hail, Logan

When
June 21, 7:32 PM CST
Where
Logan County, 2.82 mi S of Russell Spgs
Measured
1.75 in hail
Reported by
Public
Coordinates
38.880, -101.180

Hail location was estimated.

Thunderstorm Wind, Cheyenne

When
June 21, 7:45 PM CST
Where
Cheyenne County, 3 mi S of St Francis
Measured
70 kt (81 mph) estimated gust
Property damage
$600
Reported by
Newspaper
Coordinates
39.727, -101.800

Carport destroyed by thunderstorm winds. Time of event estimated from Doppler radar and nearby reports.

Hail, Cheyenne

When
June 21, 7:47 PM CST to 8:10 PM CST
Where
Cheyenne County, 4.25 mi W of St Francis to 0.98 mi ENE of St Francis
Measured
3.5 in hail
Property damage
$50,000
Reported by
Storm Chaser
Coordinates
39.770, -101.880

Many reports of large hail were received from the St Francis area. The emergency manager saved hail stones in his freezer which measured 3.5 inches in diameter the following day. Car windshields were broken and some windows in houses were also broken.

Hail, Logan

When
June 21, 7:50 PM CST
Where
Logan County, 3.45 mi S of Winona
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.020, -101.250

Hail, Logan

When
June 21, 8:05 PM CST
Where
Logan County, 4.29 mi ENE of Monument
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.130, -100.950

Hail, Logan

When
June 21, 8:05 PM CST
Where
Logan County, Oakley
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.130, -100.850

Hail, Cheyenne

When
June 21, 8:10 PM CST
Where
Cheyenne County, Bird City
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
39.750, -101.530

Hail, Cheyenne

When
June 21, 8:16 PM CST
Where
Cheyenne County, Bird City
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.750, -101.530

Thunderstorm Wind, Cheyenne

When
June 21, 8:20 PM CST
Where
Cheyenne County, 6.75 mi SE of Bird City Arpt
Measured
70 kt (81 mph) estimated gust
Property damage
$60,000
Reported by
Newspaper
Coordinates
39.671, -101.429

Newspaper reported that irrigation pivots near the county line were destroyed as the storm moved through. Location and time for this event are estimated from Doppler radar.

Hail, Cheyenne

When
June 21, 8:22 PM CST
Where
Cheyenne County, Bird City
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
39.750, -101.530

Tornado, Sheridan

When
June 21, 8:45 PM CST to 8:46 PM CST
Where
Sheridan County, 6.43 mi E of Angelus to 6.72 mi E of Angelus
Rating
EF0
Path length
0.51 mi
Path width
10 yd
Reported by
Law Enforcement
Coordinates
39.180, -100.550

A brief tornado developed and remained over open fields with no known damage.

Hail, Rawlins

When
June 21, 9:08 PM CST
Where
Rawlins County, 15.18 mi SW of Achilles
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.580, -101.040

Hail, Cheyenne

When
June 21, 9:10 PM CST
Where
Cheyenne County, 4.25 mi ENE of Wheeler
Measured
2.75 in hail
Property damage
$2,000
Reported by
Newspaper
Coordinates
39.783, -101.642

Hail up to baseball size broke windows in house and outbuildings.

Hail, Sherman

When
June 21, 8:20 PM MST
Where
Sherman County, 7.6 mi N of Ruleton
Measured
0.88 in hail
Reported by
Public
Coordinates
39.440, -101.880

Thunderstorm Wind, Decatur

When
June 21, 9:30 PM CST
Where
Decatur County, 0.53 mi W of Oberlin
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
39.820, -100.530

Wind gust was measured by KSN Weatherlab in Oberlin.

Thunderstorm Wind, Decatur

When
June 21, 9:35 PM CST
Where
Decatur County, 0.53 mi W of Oberlin
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.820, -100.530

Tree limbs were blown down across town in Oberlin.

Flash Flood, Decatur

When
June 21, 9:49 PM CST to 11:49 PM CST
Where
Decatur County, 1.21 mi WSW of Oberlin to 0.58 mi SSE of Oberlin
Cause
Heavy Rain
Reported by
Public
Coordinates
39.814, -100.541

Streets in town currently have 6 inches of water flowing across them.

Thunderstorm Wind, Norton

When
June 21, 10:10 PM CST
Where
Norton County, 0.87 mi SE of Norton Muni Arpt
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
39.840, -99.890

Thunderstorm Wind, Norton

When
June 21, 10:19 PM CST
Where
Norton County, 3.73 mi W of Edmond
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.620, -99.890

Small trees blown down and 3-inch diameter limbs broken.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyThe tornado archive for Kansas, 2010Warnings in Kansas, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234712, 234713, 234737, 234743, 234715, 234716, 236034, 234720, 234721, 234722, 234723, 234724, 234725, 236044, 234727, 234729, 234730, 236036, 234726, 234731, 234732, 234733, 234735, 234736.